Alert archive / Kansas / Red Flag Warnings in 2014
Red Flag Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at May 6, 2014, 3:02 PM CDT for 6 counties in Kansas. It took effect at May 7, 2014, 12:00 PM CDT. It was in force for 8 hr. 18 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 6, 2014, 3:02 PM CDT (20:02 UTC)
- In effect from
- May 7, 2014, 12:00 PM CDT
- Expired
- May 7, 2014, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 6:34 PM CDT | TSTM WND DMG | 2 Sw Carlton, KS | SOME TREE LIMB DAMAGE WITH ESTIMATED 65 MPH WIND GUSTS. |
| May 7, 6:34 PM CDT | HAIL 1.75 | 2 Sw Carlton, KS | |
| May 7, 6:40 PM CDT | TSTM WND DMG | 3 E Carlton, KS | TREES REPORTED DOWN |
| May 7, 6:40 PM CDT | TSTM WND DMG | E Carlton, KS | TREES REPORTED DOWN |
| May 7, 6:40 PM CDT | HAIL 1.75 | 3 E Carlton, KS | |
| May 7, 6:51 PM CDT | TSTM WND GST 60 | Abilene, KS | |
| May 7, 6:51 PM CDT | HAIL 1.75 | Abilene, KS | |
| May 7, 6:52 PM CDT | HAIL 1 | Abilene, KS | OBSERVED 8 BLOCKS WEST OF DOWNTOWN ABILENE. |
| May 7, 6:54 PM CDT | TSTM WND DMG | 6 Ese Abilene, KS | HAD TWO WINDOWS ON SOUTH SIDE OF HOUSE BROKEN. ALSO SOME TREE LIMBS 2 INCHES IN DIAMETER BROKEN. |
| May 7, 6:54 PM CDT | TSTM WND GST 64 | Abilene, KS | |
| May 7, 6:54 PM CDT | HAIL 2 | Abilene, KS | SOCIAL MEDIA REPORT AND PHOTO. DELAYED REPORT WITH RADAR ESTIMATED TIME. |
| May 7, 6:54 PM CDT | HAIL 2.5 | Abilene, KS | |
| May 7, 6:55 PM CDT | HAIL 1.75 | 5 Ese Abilene, KS | |
| May 7, 6:56 PM CDT | HAIL 1.75 | 4 Se Abilene, KS | |
| May 7, 7:05 PM CDT | HAIL 0.88 | 6 Ne Talmage, KS | |
| May 7, 7:21 PM CDT | HAIL 1.75 | 5 N Wakefield, KS | |
| May 7, 7:28 PM CDT | HAIL 0.88 | 4 E Longford, KS | |
| May 7, 7:50 PM CDT | HAIL 1.25 | 4 N Morganville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -792 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
904 WWUS83 KTOP 062002 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 302 PM CDT TUE MAY 6 2014 KSZ008-009-020-021-034-035-070415- /O.NEW.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 302 PM CDT TUE MAY 6 2014 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY WINDS FOR NORTH CENTRAL KANSAS... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITY...CRITICAL FUELS AND GUSTY WINDS...WHICH IS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 13 PERCENT. * TEMPERATURES...IN THE LOW TO MIDDLE 90S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS. ALL OUTDOOR BURNING SHOULD BE AVOIDED IN RED FLAG CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL SHORTLY. A COMBINATION STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$
4 follow-up statements
319 WWUS83 KTOP 070327 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1027 PM CDT TUE MAY 6 2014 KSZ008-009-020-021-034-035-071130- /O.CON.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 1027 PM CDT TUE MAY 6 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY ACROSS NORTH CENTRAL KANSAS... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * TEMPERATURES...IN THE LOWER TO MIDDLE 90S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES POTENTIALLY SERIOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON WEDNESDAY. && $$
077 WWUS83 KTOP 070914 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 414 AM CDT WED MAY 7 2014 KSZ008-009-020-021-034-035-080100- /O.CON.KTOP.FW.W.0014.140507T1700Z-140508T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 414 AM CDT WED MAY 7 2014 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR DRY VEGETATION AND DRY AND WINDY CONDITIONS FOR THE COUNTIES OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA AND DICKINSON... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTH 20 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...SUSTAINED WINDS WILL INCREASE TO ABOVE 20 MPH AROUND NOON AS RELATIVE HUMIDITY LEVELS FALL BELOW 20 PERCENT. THESE CONDITIONS WILL THEN CONTINUE THROUGH THE AFTERNOON AND INTO THE EARLY EVENING. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. * TEMPERATURES...IN THE LOWER 90S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES POTENTIALLY SERIOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON WEDNESDAY. && $$
747 WWUS83 KTOP 072042 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 342 PM CDT WED MAY 7 2014 KSZ008-009-020-021-034-035-080100- /O.CON.KTOP.FW.W.0014.000000T0000Z-140508T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 342 PM CDT WED MAY 7 2014 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR DRY VEGETATION...LOW HUMIDITY AND WINDY CONDITIONS FOR THE COUNTIES OF WASHINGTON...REPUBLIC...CLOUD...CLAY...OTTAWA AND DICKINSON... * AFFECTED AREA...FIRE WEATHER ZONE 008 REPUBLIC...FIRE WEATHER ZONE 009 WASHINGTON...FIRE WEATHER ZONE 020 CLOUD...FIRE WEATHER ZONE 021 CLAY...FIRE WEATHER ZONE 034 OTTAWA AND FIRE WEATHER ZONE 035 DICKINSON. * WINDS...SOUTH 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * TIMING...SOUTHERLY WINDS WILL REMAIN BREEZY THROUGH EARLY THIS EVENING WITH RELATIVE HUMIDITY VALUES ACROSS THE WARNING AREA FALLING BELOW 20 PERCENT. THESE HUMIDITY VALUES ARE EXPECTED TO IMPROVE AND RISE ABOVE 20 PERCENT BY EARLY THIS EVENING. * RELATIVE HUMIDITY...AS LOW AS 9 PERCENT. * TEMPERATURES...IN THE MID TO UPPER 90S. * IMPACTS...FIRES CAN START QUICKLY...SPREAD FURIOUSLY AND BURN INTENSELY. THESE CONDITIONS ARE LIKELY TO MAKE ALL FIRES POTENTIALLY SERIOUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING...OR WILL SHORTLY. ALL OUTDOOR BURNING SHOULD BE AVOIDED ON WEDNESDAY. && $$
357 WWUS83 KTOP 080057 RFWTOP URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 757 PM CDT WED MAY 7 2014 KSZ008-009-020-021-034-035-080200- /O.EXP.KTOP.FW.W.0014.000000T0000Z-140508T0100Z/ REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON- 757 PM CDT WED MAY 7 2014 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING... WHILE WINDS WILL REMAIN GUSTY THROUGH THE NIGHT...RELATIVE HUMIDITY LEVELS WILL STEADILY RISE THE THE EVENING. THIS WILL CAUSE CONDITIONS TO BECOME LESS FAVORABLE FOR EXTREME FIRE BEHAVIOR. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at May 6, 12:32 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 6, 12:32 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1232 PM CDT Tue May 6 2014 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 238 AM CDT TUE MAY 6 2014 Recent water vapor imagery shows some progression to the flow with the upper level trof making slow southeast translation across California with upper ridge axis well into the Plains. Surface pressures were falling stronger than typical diurnal changes with low centered over the Oklahoma Panhandle and warm front east-northeast into central Missouri. South winds developing just to its south in southeastern portions of Kansas with temps in the lower 0s competed to lower to middle 50s in northern portions of the state. Exit of the old surface high with the upper trof making further progress into the Great Basins will allow low-mid level winds to back and warmer air to surge north. Just how far temperatures rise above Monday's levels is not certain with some cirrus remaining, but went a bit above guidance given recent warm. Low levels will see increasing dewpoints but lack of forcing and capping should keep the day and night dry. Not much decrease in winds expected tonight with pressure gradient tightening and 925 mb winds mainly in the 20-40kt range and some at least evening cirrus help keep lows in the 60s. .LONG TERM...(Wednesday through Monday) Issued at 238 AM CDT TUE MAY 6 2014 Wednesday...Upper trof continues its approach for Wednesday, moving from Southern California into the Four Corners region by late day. Shortwave energy and associated jet streak are seen rotating through the base of the trof into the Plains by afternoon into the evening hours. Mid levels start to cool as trof approaches and cap begins to weaken by the afternoon hours. These may be enough to spark a few thunderstorms along the dryline for Wednesday evening in our area, mainly in the western counties. The main threat from these storms and their higher bases would likely be strong winds and hail. Highs in the lower 90s possible out west with deeper mixing into warm air, with upper 80s east. Convection continues to move into the area from the south with a shortwave and the low level jet overnight, and soundings indicate these storms to remain elevated. Lows forecast in the upper 50s to middle 60s. Thursday...This overnight convection, some of which could be strong to severe, will complicate how weather develops for the day on Thursday. Details will depend on if atmosphere can recover and destabilize behind this initial convection, which depends on the speed of the front, which is variable between models ATTM. Better chances could lie over the eastern portions of the cwa, which NAM / SREF suggest could get some additional destabilization behind an initial wave before the main front comes into the eastern counties in the late evening hours. Bulk shear vectors are stronger farther to the north and closer to the upper low, but are still running 35-40kts with the front as it passes. Would still consider wind and hail the primary threats with tornado threat more isolated. Not out of the question for our western counties to be on the dry side of this event, with locally heavy rainfall from training convection possible in the eastern counties. Only have highs in the middle 70s, and will be highly influenced by clouds, precipitation, and any potential recovery in the afternoon hours. Lows behind the front in the middle 40s NW to middle 50s SE as precip moves off to the south and east by Friday morning. Friday through Monday...Friday brings return to more springlike weather with highs in the lower 70s as a cooler dry airmass moves overhead. Some indication on Saturday that the retreating front interacts with a passing shortwave to the north and could generate thunderstorms focused toward perhaps more toward the northern portion of the CWA. Boundary then potentially interacts with developing and inverted surface trof over the forecast area along with the low level jet to bring yet another round of precipitation focused across the northern half of the cwa for Saturday night. Stronger push from larger scale upper trof for Sunday afternoon continues a chance for storms through the day Sunday. May linger into Sunday night depending on speed at which trof moves east. EC much sharper and stronger while GFS is much more progressive and open. Will keep chance pops on Monday for uncertainty, although GFS ensemble plots would favor a dry solution ATTM. Highs through the weekend into early week expected to remain in the 70s with overnight lows in the 50s. && .AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon) Issued at 1226 PM CDT TUE MAY 6 2014 Vfr conditions will continue across the terminals through the fcst with dry conditions and only scattered high clouds expected. Winds will remain south to southeast until 09z sustained at 14-16kts with gusts up to 23 kt then slowly veering to south/southwest for the remainder of the terminal fcst. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...63
Hazardous weather outlook, May 6, 5:16 AM CDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 516 AM CDT TUE MAY 6 2014 KSZ008>012-020>024-026-034>040-054>056-058-059-071030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 516 AM CDT TUE MAY 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. FIRE DANGER WILL BE IN THE VERY HIGH CATEGORY THIS AFTERNOON FOR PORTIONS OF WABAUNSEE...LYON...AND MORRIS COUNTIES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. VERY HIGH FIRE DANGER IS EXPECTED WEDNESDAY AFTERNOON FOR AREAS GENERALLY NORTHWEST OF A COUNCIL GROVE TO WAMEGO TO HIAWATHA LINE. THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY EVENING AND INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. CHANCES FOR THUNDERSTORMS INCREASE ON THURSDAY...SOME OF WHICH COULD BE SEVERE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS...AS WELL AS LOCALLY HEAVY RAINFALL. AN ISOLATED TORNADO CANNOT BE RULED OUT. THUNDERSTORM CHANCES RETURN TO THE AREA SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Nearby
Red Flag Warnings in Kansas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.